A scaly rash a diagnosis that rings deep

Citation metadata

From: Contemporary Pediatrics(Vol. 24, Issue 10)
Publisher: Intellisphere, LLC
Document Type: Case study
Length: 1,329 words
Lexile Measure: 1510L

Document controls

Main content

Article Preview :

>> What's the diagnosis?

>> How would you treat him?

A 6-year-old boy was admitted to the hospital with an annular, scaly lesion on his left calf that started one week ago. Given the appearance of the lesion (Figure 1), he was initially treated for a presumed tinea infection with topical ketoconazole. There was no improvement following a short course of treatment, so he was prescribed triamcinolone cream for possible dermatitis and oral cephalexin for possible bacterial superinfection, in hopes of covering all potential etiologies of the rash. The lesion continued to progress, developing a second ring within the original. A radiograph of the area (Figure 2) showed a curvilinear opacity correlating with the outer annular ring of the skin lesion.

Diagnosis: Majocchi's granuloma

Clinical findings

The patient was admitted to the hospital for intravenous antibiotic therapy, given the concern for secondary cellulitis. The surrounding erythema improved quickly. Based on the appearance and the clinical context, he was diagnosed with Majocchi's granuloma (dermatophytic folliculitis) and discharged on oral clindamycin and griseofulvin. At follow-up with Dermatology one week later, the annular lesion had resolved, leaving only residual dry skin at the site.

Topical steroids and tinea infections

Application of topical steroids to unrecognized superficial fungal skin infections can have two important clinical consequences. First, it can mask the characteristic scaly, annular appearance of tinea corporis, and may lead to concentric expanding plaques, as seen in Figure 1. This altered morphology, known as tinea incognito, can make the diagnosis more challenging. Second, steroids can modify a patient's local immunologic response. This allows spreading into deeper tissues, and can lead to a dermatophytic folliculitis known as Majocchi's granuloma, as occurred in this patient. (1,4)

Etiology

Majocchi's granuloma was first described by Domenico Majocchi in 1883. (5) Although the exact incidence is not known, it is well described in two populations. Immunocompromised patients, including those taking chronic steroids or with HIV, (6,7) have an increased incidence. In otherwise healthy patients, Majocchi's granuloma results from opportunistic dermatophytic...

Source Citation

Source Citation   

Gale Document Number: GALE|A456901707